Ohio, 2022

Flood in Ohio, August 5, 2022

August 5, 2022 · NWS ILN · 1 event in 1 county or zone

Slow moving thunderstorms produced locally heavy rainfall during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving thunderstorms produced locally heavy rainfall during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 5, 2:53 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 5, 2:53 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
353 PM EDT Fri Aug 5 2022

.SYNOPSIS...
Warm and humid weather will persist over the Ohio Valley
through the weekend, providing chances for showers and
thunderstorms each day. A cold front will approach the area
early next week with drier conditions for the end of the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Weak low pressure will slowly drift east across Indiana
overnight. Deep moisture ushered north ahead of the low will
provide good chances for showers and embedded storms. This axis
is likely to drift east with the low, so best PoPs will continue
this evening into the overnight over northeast KY through south
central Ohio.

In addition to these showers, there will remain an instability
gradient in an arc from east central IN through west central
Ohio this evening where showers and storms did not occur
earlier. Thus, will maintain isolated to scattered coverage of
showers/storms in this area early in the period.

For the overnight, mostly cloudy skies will continue across most
of the local area. Deep atmospheric moisture won't allow
significant cooling of the low-levels; however, can't rule out
some low clouds and patchy fog in locations that receive a bit
more clearing through the night. This will be especially true
west of the I-75 corridor.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The weak surface low will drift into the region on Saturday.
This will place the axis of deep moisture over the far
southeast, leaving less coverage of clouds and precipitation
northwest of I-71. However, by afternoon, destabilization and
weak convergence near the low will create isolated to scattered
convection. High temperatures will reach the mid-80s in most
locations.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Area remains in a warm and very moist airmass to start the period.
However, forcing looks to be weak and not particularly organized on
Sunday. So would expect convection to be scattered at most and
primarily diurnally driven. Heights will start to fall on Monday as
a short wave pushes across the Great Lakes. This may result in a
somewhat better chance of showers and thunderstorms during the day.

Another short wave will push southeast across the region late Monday
night into Tuesday and in the process start the carving out a long
wave trough that will then persist through the rest of the week.
Cold front will slide into the northern part of the forecast area
early Tuesday. The boundary looks like it will get hung up across
the area and then not move through until Wednesday afternoon or
evening. Showers and thunderstorms will be prevalent, especially
along and ahead of the front.

High pressure will then gradually build in through the end of the
week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Generally VFR conditions will be left behind as much of this
morning's convection subsides through the start of the TAF
period. Cannot rule out a few periods of MVFR ceilings for the
afternoon.

For tonight into tomorrow, guidance is signaling lowering cloud
bases from just before sunrise through midday. This will
partially depend on mid-level cloud coverage allowing decent
cooling of the lower atmosphere, but have just enough confidence
to add to the later periods of the TAFs.

While isolated storms will be possible from midday through the
afternoon on Saturday during CVG's extended 30-hour TAF, will
leave out for now due to questions on coverage.

OUTLOOK...Thunderstorms possible through early next week.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 8 PM EDT this evening for OHZ073-074-077>082-
     088.
KY...Flood Watch until 8 PM EDT this evening for KYZ089>100.
IN...Flood Watch until 8 PM EDT this evening for INZ073>075-080.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 5, 2:42 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
342 PM EDT Fri Aug 5 2022

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-061945-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
342 PM EDT Fri Aug 5 2022

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
061945-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
342 PM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Auglaize

When
August 5, 4:00 PM EST to 5:30 PM EST
Where
Auglaize County, 1.23 mi WNW of St Marys to 1.18 mi ENE of St Marys
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.536, -84.402

High water was reported at several locations across Auglaize County, including in St Marys and Uniopolis.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050951.